MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCALIBUR FLOW CYTOMETER; COUNTER, DIFFERENTIAL CELL

BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCALIBUR FLOW CYTOMETER; COUNTER, DIFFERENTIAL CELL
Model Number 342973
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/23/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medical device expiration date: na.Initial reporter phone #: (b)(6).A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported while using bd facscalibur flow cytometer erroneous results were obtained on patient samples.There was no patient impact.The following information was provided by the initial reporter, translated from (b)(6) to english: facscalibur-abnormal results, not used for patient treatment are there erroneous results on patient samples from diagnostic test? (if yes or unknown, go to question #2.If no, no further questions required.): yes.Was there any delay of treatment due to the issue? (go to question #3): no.If patient samples were redrawn, was there any change or delay of treatment? (go to question #4): no.Was there any physical harm/injury to the patient due to the issue? (if yes or unknown, go to question #5.If no, no further questions required): no.
 
Event or Problem Description
It was reported while using bd facscalibur flow cytometer erroneous results were obtained on patient samples.There was no patient impact.The following information was provided by the initial reporter, translated from (b)(6) to english: facscalibur-abnormal results, not used for patient treatment 1.Are there erroneous results on patient samples from diagnostic test? (if yes or unknown, go to question #2.If no, no further questions required.): yes.2.Was there any delay of treatment due to the issue? (go to question #3): no.3.If patient samples were redrawn, was there any change or delay of treatment? (go to question #4): no.4.Was there any physical harm/injury to the patient due to the issue? (if yes or unknown, go to question #5.If no, no further questions required): no.
 
Additional Manufacturer Narrative
H.6.Investigation: scope of issue: the scope of issue is only limited to facscalibur cytometer 3 color basic ivd, part # 342973 and serial # (b)(6).Problem statement: customer reported complaint on erroneous results ivd.Manufacturing defect trend: there are zero qns (quality notifications) related to the reported issue.Date range from 23apr2020 to 23apr2021.Complaint trend: there are 3 complaints related to the issue of erroneous results ivd.Date range from 23apr2020 to 23apr2021.Manufacturing device history record (dhr) review: dhr part # 342973 serial # (b)(6), file # (b)(4), was reviewed.The instrument met all the manufacturing specifications prior to release.Investigation result / analysis: the investigation was performed and based on the review of the complaint trend, defect trend, dhr, risk analysis and servicemax, the root cause of why the customer was obtaining erroneous results was due to a dirty flow cell.A dirty, clogged or debris in the flow cell can contribute to unexpected or incorrect results.The fse (field service engineer) confirmed the issue and replaced the flow cell with a new serviced one, 02-61849-01s - fcb 2 basic flowcell srvc.No parts were requested for evaluation because the flow cell that was replaced was discarded and resolved the issue.After the repair the instrument was performing as expected without errors.Although the unexpected results were from patient samples, no patient was treated nor harmed from incorrect results.The results were captured prior to any diagnosis decision and was reported to bd as not expected.The customer confirmed that qc did not initially pass when they ran the samples, per safety alignment task #2934508.Proper troubleshooting along with daily and monthly cleaning procedures can be found starting under chapter 9, p193, and chapter 8, p173, in the user guide bd facscalibur¿ instructions for use #23-12911-02 rev.1/vers.A.After the repair, the instrument was rebooted, tested and functioning as expected.The safety risk is low as there was no impact to patient health or safety.Service max review: review of related work order #: 01890622, case # (b)(4).Install date: 31jul2012.Defective part number: 02-61849-01s - fcb 2 basic flowcell srvc work order notes: subject / reported: pi-342973-facscalibur- result is abnormal, problem description: 1.Facscalibur- the result is abnormal and it is not used for patient treatment.2.Clinical.3.Engineer (b)(6).Work performed: replace the flow chamber, calibrate the signal, pass the quality control, and the instrument runs normally, cause: dirty flow chamber, solution: replace the flow chamber, calibrate the signal, pass the quality control, and the instrument runs normally.Returned sample evaluation: a return sample was not needed as the flow cell was replaced and discarded, which resolved the issue.Risk analysis: risk management file part # 342973-01ra, rev.01/vers.A, bd facscalibur failure mode and effect analysis for becton dickinson was reviewed.The severity rating in this file is a ¿5¿ based on the previous scale rating.This rating is equivalent to ¿s2¿ in sop6078-02 rev.12/vers.J, whereby the unexpected result is obvious or indicated by additional (warning) information and hence the impact to the patient is negligible to none.The current mitigations are adequate with rpn under acceptable range.No new hazards have been identified and the current mitigation is sufficient.Hazard(s) identified? yes no.Item: pressure system, function: flow control, potential failure mode: time delay, calibration failure, potential effect(s) of failure: sheath flow rate or time delay errors, potential cause(s)/mechanism(s) of failure: pressure regulator failure, current controls: facscomp and sample pressure switch , recommended actions: change regulator to vantage or alternative part, severity: 5, occurrence: 5, detectability: 3, rpn: 75.Mitigation(s) sufficient yes no.Root cause: based on the investigation results the root cause was due to a dirty flow cell.Conclusion: based on the investigation results, the root cause of the customer obtaining erroneous results on their facscalibur was due to a dirty flow cell.The fse confirmed the issue, replaced the part with a new one.After the repair, the instrument was rebooted, tested, and functioning as expected.No one was harmed or injured, and no medical diagnosis was performed due to the erroneous results.The safety risk is low as there was no impact to patient health or safety.H3 other text : see h.10.

Brand Name
BD FACSCALIBUR FLOW CYTOMETER
Common Device Name
COUNTER, DIFFERENTIAL CELL
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
MDR Report Key11838270
Report Number2916837-2021-00242
Device Sequence Number11510641
Product Code GKZ
UDI-Device Identifier00382903429738
UDI-Public00382903429738
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K923790
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number342973
Device Catalogue Number342973
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/23/2021
Supplement Date Received by Manufacturer10/07/2021
Initial Report FDA Received Date05/17/2021
Supplement Report FDA Received Date10/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1